Alert archive / Washington / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 34, NWS Spokane, WA

July 10, 1998Bonner County, Idaho; Pend Oreille County, Spokane County, Washington

NWS Spokane, WA issued this severe thunderstorm warning at Jul 10, 1998, 11:33 PM PDT for Bonner County, Idaho; Pend Oreille County, Spokane County, Washington. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 10, 1998, 11:33 PM PDT (06:33 UTC)
Expired
Jul 11, 1998, 12:40 AM PDT
In force
67 min
Issued by
NWS Spokane, WA
Area
Whole counties

Counties Bonner County, ID, Pend Oreille County, WA, Spokane County, WA

The radar

The Spokane radar (KOTX), 66 km from the middle of the area, began a volume at 06:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 10, 9:00 PM PDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 6.6 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 1998-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 199 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 1998-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
199 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
1962 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGEG 110633 RRA
SVRGEG
IDC017-WAC051-063-110735-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
1133 PM PDT FRI JUL 10 1998

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN BONNER COUNTY IN NORTHERN IDAHO
  PEND ORIELLE COUNTY IN NORTHEASTERN WASHINGTON
  NORTHERN SPOKANE COUNTY IN EAST CENTRAL WASHINGTON
  
* UNTIL 1240 AM PDT

* AT 1132 PM PDT... SEVERE THUNDERSTORM INDICATED 28 MILES
  SOUTHWEST OF NEWPORT OR 7 MILES SOUTH OF DEER PARK... BY NATIONAL
  WEATHER SERVICE DOPPLER RADAR... MOVING NORTH 25 MPH.

* SEVERE THUNDERSTORM WILL BE NEAR...
  DEER PARK BY 1145 PM PDT
  NEWPORT BY 1215 PM PDT

SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES
WITH LITTLE OR NO ADVANCE WARNING. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS!

BA/DR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 7:30 PM PDT, 4 hours 3 minutes earlier.

Area forecast discussion, Jul 10, 7:30 PM PDT, 4 hours 3 minutes before
EASTERN WASHINGTON AND NORTH IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WASHINGTON
730 PM PDT FRI JUL 10 1998

THINGS ARE STARTING TO GET MORE ACTIVE AS TROUGH CONTINUES
PROPAGATING EAST AND NORTH...AND IS BECOMING MORE NEGATIVELY TILTED.

WILL UPDATE ZONES.

DRIFE

...PRODUCTS BELOW ARE PRELIMINARY AND SUBJECT TO CHANGE...
...PLEASE SEE SEACCFSEA AND ZONE FORECAST PRODUCTS...

GEG 060/080 054/082 6420
CQV 061/081 054/084 6530
S86 058/077 050/078 7631
COE 059/079 052/081 6631
WWP 057/075 048/079 7742
LWS 064/084 059/085 6420
MOS 057/076 053/080

.GEG...NONE.

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 7:23 PM PDTSevere Thunderstorm WarningOTXNez Perce62 min
Jul 10, 8:12 PM PDTSevere Thunderstorm WarningOTXLatah63 min
Jul 11, 12:49 AM PDTSevere Thunderstorm WarningOTXLewis66 min
Jul 10, 7:41 PM PDTSevere Thunderstorm WarningOTXGrant64 min
Jul 10, 7:56 PM PDTSevere Thunderstorm WarningOTXAdams64 min
Jul 10, 8:40 PM PDTSevere Thunderstorm WarningOTXLincoln65 min
Jul 10, 8:47 PM PDTSevere Thunderstorm WarningOTXGrant48 min
Jul 10, 9:11 PM PDTTornado WarningOTXAdams64 min
Jul 10, 9:19 PM PDTSevere Thunderstorm WarningOTXFerry, Okanogan61 min
Jul 10, 9:33 PM PDTSevere Thunderstorm WarningOTXLincoln, Spokane62 min
Jul 10, 10:32 PM PDTSevere Thunderstorm WarningOTXLincoln, Spokane, Stevens63 min
Jul 10, 11:12 PM PDTTornado WarningOTXSpokane48 min
Jul 11, 12:00 AM PDTTornado WarningOTXPend Oreille, Spokane60 min

Nearby

Severe Thunderstorm Warnings in Washington, 1998Severe Thunderstorm Warnings in Idaho, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.